[Skip to Content]
[Skip to Content Landing]
Article
June 1917

THE SALICYLATESFURTHER OBSERVATIONS ON ALBUMINURIA AND RENAL FUNCTIONAL CHANGES FOLLOWING THE ADMINISTRATION OF FULL THERAPEUTIC DOSES OF SALICYLATE

Author Affiliations

CLEVELAND

From the Pharmacological Laboratory, Western Reserve University, and Medical Clinic, City Hospital.

Arch Intern Med (Chic). 1917;XIX(6):1029-1041. doi:10.1001/archinte.1917.00080260072006
Abstract

In a previous communication1 it was shown that the administration of salicylate in full therapeutic doses invariably causes the appearance of albumin, together with leukocytes and casts or cast-like bodies, in the urines of rheumatic and nonrheumatic individuals. The observations on renal function were inconclusive because of the variations and small differences in both the phenolsulphonephthalein excretion and nonprotein nitrogen of the blood before and after the administration of the drug. It was definitely shown, however, that the albuminuria is not of febrile, but of direct renal origin. The albuminuria, in some cases, is so severe that the presence of a nephritis is suggested. This was found to be the case in animals2 (cats, dogs and a rabbit) receiving quantities of salicylate per kilo of body weight corresponding to the full therapeutic dose in human beings, in single and repeated doses, by mouth and subcutaneously. The pathologic

First Page Preview View Large
First page PDF preview
First page PDF preview
×